Journal Article

The Market for Sweepstakes

Soo Hong Chew and Guofu Tan

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 72, issue 4, pages 1009-1029
Published in print October 2005 | ISSN: 0034-6527
Published online October 2005 | e-ISSN: 1467-937X | DOI:
The Market for Sweepstakes

More Like This

Show all results sharing these subjects:

  • Information, Knowledge, and Uncertainy
  • Firm Objectives, Organization, and Behaviour


Show Summary Details


This paper studies the market for monopolistically supplied sweepstakes. We derive equilibrium demands for fixed-prize and variable-prize sweepstakes and determine the profit-maximizing prize level and pay-out ratio respectively. It can be profitable to offer each type of sweepstake when there is a large enough number of weighted utility consumers who have constant absolute risk attitudes, are strictly averse to small as well as symmetric risks, and display longshot preference behaviour. Moreover, for the variable-prize sweepstake, the supplier will generally find it profitable to combine sweepstakes targeting two smaller populations, and offer a single sweepstake to the combined population. This implication is corroborated by the recent spate of mergers of smaller state lotteries into larger ones.

Keywords: D81; L22

Journal Article.  10083 words.  Illustrated.

Subjects: Information, Knowledge, and Uncertainy ; Firm Objectives, Organization, and Behaviour

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.